Growth conditions and regularity. A counterexample. (English) Zbl 0638.49005

Suppose that \(F: {\mathbb{R}}\) \(n\to {\mathbb{R}}\) is a strictly convex function. Then it is well-known [T. Radò, On the problem of Plateau (1933; Zbl 0007.11804)] that the Dirichlet-problem associated to the variational integral \(\int F(Du)dx\) and for smooth boundary data has a unique solution in the class of Lipschitz-functions. On the other hand if F is not convex but of growth \(m>2\), i.e. \[ (1)\quad c_ 0(| p| \quad m-1)\leq F(p)\leq c_ 1(| p| \quad m+1), \] then the techniques of M. Giaquinta and E. Giusti [Acta Math. 148, 31- 46 (1982; Zbl 0494.49031)] show that local minimizers in the space \(H^{1,m}\) are locally bounded and Hölder continuous. In the present note the author constructs examples of unbounded local minimizers with F strictly convex but satisfying a growth condition of the form \[ c_ 0(| p|^ 2-1)\leq F(p)\leq c_ 1(| p| \quad m+1) \] for some exponent \(m>2\). Thus (1) is a necessary condition for a local regularity.
Reviewer: M.Fuchs


49J45 Methods involving semicontinuity and convergence; relaxation
35D10 Regularity of generalized solutions of PDE (MSC2000)
49J20 Existence theories for optimal control problems involving partial differential equations
Full Text: DOI EuDML


[1] M. Giaquinta, E. Giusti: On the regularity of minima of variational integrals. Acta Math.148 (1982), 31-46 · Zbl 0494.49031
[2] M. Miranda: Un teorema di esistenza e unicità per il problema dell’area minima in n variabili. Ann. Sc. Norm. Sup. Pisa19 (1965), 233-249 · Zbl 0137.08201
[3] T. Radò: On the problem of Plateau. Springer-Verlag, 1933 · JFM 59.1341.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.